Long-term antibiotic acne treatment unlikely to cause bacterial resistance

Concerns about whether significant bacterial resistance could be caused by long-term acne treatment with antibiotics may be unfounded, suggest study results.

David Margolis (University of Pennsylvania School of Medicine, Philadelphia, USA) and colleagues found that use of these antibiotics by acne patients successfully lowered the prevalence of colonization byStaphylococcus aureus with no significant increase in bacterial resistance.

The researchers carried out a cross-sectional survey of 83 acne patients with a mean age of 25.6 years, who visited a dermatology outpatient clinic. All participants filled out a comprehensive survey, underwent a visual examination for acne presence and severity, and had swabs taken from their nose and throat to test for S. aureus.

When patients with acne who were antibiotic users (n=52; oral and/or topical) were compared with nonusers (n=31), the risk for S. aureus colonization after 1-2 months of treatment was reduced by 84%. After 2 months, the reduction in risk for colonization was 48% lower in antibiotic users compared with nonusers.

Although 40% and 44% of the S. aureus isolates (obtained from 36 participants in total) were resistant to clindamycin and erythromycin, respectively, less than 10% showed resistance to tetracycline antibiotics, which, the researchers say are the most commonly used antibiotics to treat acne.

“The long-term use of oral antibiotics to treat acne is a common practice, which may have some untoward consequences,” write Margolis et al in the Archives of Dermatology.

The lay press have expressed concern about such consequences, which could include the creation of multidrug-resistant microbes. However, the results of this study suggest that long term treatment with tetracycline antibiotics is effective and only triggers a negligible level of resistance, say the authors.

“Future research should be conducted with respect to other organisms and antibiotics,” they conclude.

MedWire

This entry was posted in acne. Bookmark the permalink.